Pennsylvania, 2011

Damaging Winds in Pennsylvania, May 25, 2011

May 25, 2011 · NWS CLE · 2 events in 1 county or zone

A warm front lifted into northwestern Pennsylvania during the evening hours of May 25th. Showers and thunderstorms developed in association with this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted into northwestern Pennsylvania during the evening hours of May 25th. Showers and thunderstorms developed in association with this front. A few of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 6:24 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, May 25, 6:24 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
724 PM EDT WED MAY 25 2011

.SYNOPSIS...
A WARM FRONT WILL SLOWLY LIFT NORTHWARD ACROSS THE REGION THIS
EVENING. WEAKENING LOW PRESSURE WILL MOVE ALONG THIS FRONTAL
BOUNDARY ON THURSDAY. THIS WEAK FRONTAL BOUNDARY WILL THEN LINGER
ACROSS CENTRAL OHIO ON FRIDAY BEFORE LIFTING NORTH OF THE LAKE
SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A WARM FRONT CONTINUES TO LIFT NORTHWARD ACROSS THE REGION THIS
EVENING. IT IS CURRENTLY MOVING INTO THE SOUTHWESTERN COUNTY
WARNING AREA. THERE IS ALSO A LAKE INDUCED BOUNDARY ACROSS
NORTHWEST OHIO THAT STRETCHES ACROSS AT NORTHERN WOOD EASTWARD INTO
SANDUSKY AND LIKELY ERIE COUNTIES. THESE TWO BOUNDARIES COULD HELP
TO GENERATE A BIT STRONGER LOW LEVEL SHEAR WITH THE POTENTIAL OF A
TORNADO NEAR THEM. THUS THE ISSUANCE OF THE TORNADO WATCH FOR THE
WESTERN HALF OF THE REGION.

ANOTHER CONCERN BESIDES THE SEVERE THREAT WILL BE THE LOCALLY
HEAVY RAINFALL. HAVE ALREADY ISSUED A FLOOD WATCH FOR THE WESTERN
HALF OF THE AREA WHERE A COUPLE ROUNDS OF HEAVY RAINFALL MAY
OCCUR.

THE BIGGEST UNCERTAINTY IS HOW FAR EAST THE SEVERE THREAT WILL
REACH THIS EVENING. FOR NOW WE BELIEVE IT WILL BE A SLOW
PROGRESSION EASTWARD AND WILL HAVE TO WATCH CLOSELY TO SEE IF ANY
ISOLATED CELLS CAN DEVELOP AHEAD OF THE LINE AS THE WARM SECTOR
ATTEMPTS TO MOVE NORTHWARD.

LOWS TONIGHT WILL BE A BIT WARMER WITH THICKER CLOUD COVER ACROSS
THE AREA. MOST LOCATIONS WILL SEE SOME RAIN COOLED TEMPERATURES IN
THE LOWER TO MIDDLE 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
FRONTAL BOUNDARY WILL REMAIN IN THE AREA ON THURSDAY AS LOW
PRESSURE MOVES ACROSS NORTHERN OHIO. IF ENOUGH HEATING CAN OCCUR
THERE MAY BE ANOTHER ROUND OF SEVERE THUNDERSTORMS. HEAVY RAINFALL
WILL ONCE AGAIN BE A PROBLEM.

THE FRONTAL BOUNDARY WILL THEN LINGER OVER THE AREA INTO FRIDAY
NIGHT OR SATURDAY. UNCERTAINTY IS WHERE THE OUTFLOW WILL DIRECT
IT. WILL KEEP CHANCE TO LIKELY POPS IN THE FORECAST INTO SATURDAY.

HIGHS ON THURSDAY WILL IN THE 70S TO NEAR 80. HOWEVER BY FRIDAY
TEMPERATURES WILL BE A BIT COOLER WITH CLOUDY SKIES MUCH OF THE
DAY. MINOR WARMING IS EXPECTED ON SATURDAY WITH HIGHS BACK INTO
THE MID 70S.

 &&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS STAYING ON TRACK TO BUILD FIRST SIGNIFICANT RIDGE OF THE WARM
SEASON NORTH INTO THE AREA SUN INTO TUE. HOWEVER...BY WED THE MODELS
ARE NOW SHOWING A FLATTENING OF THE RIDGE WITH A TROUGH MOVING
ACROSS THE LAKES SO WILL NEED CHANCE POPS IN FORECAST FOR WED AND
COULD EVEN BE ENOUGH JUSTIFICATION FOR AT LEAST A SLIGHT CHANCE BY
TUE EVENING.

TEMPS CONTINUE TO LOOK WELL ABOVE NORMAL THROUGH THE PERIOD ALTHOUGH
WED COULD BE MORE QUESTIONABLE AS FLOW MAY SHIFT TO NW OFF OF LAKE
ERIE LEADING TO COOLER TEMPS FOR LAKESHORE AREAS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
OCCASIONAL LIFR IN THUNDERSTORMS FIRST HALF OF THE NIGHT. MVFR
SECOND HALF OF THE NIGHT AND MUCH OF THURSDAY.

.OUTLOOK...NON VFR LIKELY AT TIMES LATE THU THROUGH FRIDAY IN
SHOWERS/STORMS.

&&

.MARINE...
A FRONTAL BOUNDARY OVER NORTHERN OHIO WILL PUSH NORTH ACROSS THE
LAKE TONIGHT BUT THEN SAG SOUTH OF THE LAKE ON THURSDAY AS LOW
PRESSURE MOVES OVER NORTHERN OHIO. THIS HAS BEEN A CONCERN OVER THE
PAST FEW DAYS AS TO WHERE THIS BOUNDARY WAS GOING TO BE LOCATED AS
WINDS COULD BE DRAMATICALLY DIFFERENT. GIVEN THE LATEST MODEL
GUIDANCE FEEL MORE COMFORTABLE SHIFTING WINDS MAINLY TO THE NORTH
AND NORTHEAST FOR LATE IN THE WEEK OVER THE LAKE THROUGH FRIDAY WITH
A TURN MORE SOUTHERLY NOT UNTIL SATURDAY AFTERNOON WITH HIGH
PRESSURE INFLUENCE. FOR NOW WILL KEEP WINDS AND WAVES BELOW SMALL
CRAFT ADVISORY...BUT WILL HAVE TO WATCH ESPECIALLY THURSDAY NIGHT
AND INTO FRIDAY AS A SMALL INCREASE IN THE NE WINDS MAY CAUSE SMALL
CRAFT CONDITIONS. WINDS TURNING BACK SOUTHERLY BY SATURDAY AFTERNOON
WITH HIGH PRESSURE OFF THE EAST COAST AND ANOTHER LOW PRESSURE
APPROACHING FROM THE PLAINS STATES.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 4 AM EDT THURSDAY FOR OHZ003-006>010-017>019-
     027>030-036-037-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...ADAMS
AVIATION...TK
MARINE...ABE
Hazardous weather outlook, May 25, 1:00 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT WED MAY 25 2011

LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-089-PAZ001>003-
261800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-CUYAHOGA-LAKE-
GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-
MAHONING-HOLMES-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
200 PM EDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE AREA HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. DAMAGING WINDS...LARGE HAIL...AND EVEN AN
ISOLATED TORNADO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ003-006>010-017>019-027>030-036-037-047-261800-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
200 PM EDT WED MAY 25 2011

...TORNADO WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LEZ142>145-162>165-261800-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
200 PM EDT WED MAY 25 2011

...TORNADO WATCH 372 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 25, 6:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
747 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             RICHFIELD               41.23N 81.64W
05/25/2011  M1.00 INCH       SUMMIT             OH   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 6:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
749 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             HUDSON                  41.24N 81.45W
05/25/2011  M0.88 INCH       SUMMIT             OH   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 7:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
814 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             BLOOMVILLE              41.05N 83.01W
05/25/2011  E1.00 INCH       SENECA             OH   AIRPLANE PILOT

0800 PM     TSTM WND DMG     CUYAHOGA FALLS          41.17N 81.52W
05/25/2011                   SUMMIT             OH   BROADCAST MEDIA

            ROOFS REPORTED OFF INDUSTRIAL BUILDINGS. ALSO GUTTERS
            TORN OFF BUILDINGS.

&&

KING
Local storm report, May 25, 7:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
820 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             STREETSBORO             41.24N 81.35W
05/25/2011  M1.00 INCH       PORTAGE            OH   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 7:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
823 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             WOOSTER                 40.82N 81.93W
05/25/2011  M0.50 INCH       WAYNE              OH   TRAINED SPOTTER

&&

LEE
Local storm report, May 25, 7:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
829 PM EDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             HIRAM                   41.31N 81.14W
05/25/2011  M1.75 INCH       PORTAGE            OH   FIRE DEPT/RESCUE

&&

LEE

The radar

The Pittsburgh radar (KPBZ), 108 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
May 25, 7:30 PM EST
Where
Crawford County, Atlantic
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.500, -80.350

Thunderstorm winds downed several trees across East Fallowfield Township.

Thunderstorm Wind, Crawford

When
May 25, 7:57 PM EST
Where
Crawford County, Saegertown to 2.34 mi WSW of Adamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.730, -80.150

Thunderstorm winds downed trees in the Saegertown, Meadville and Jamestown areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311710, 311711.